California, 2010

Winter Storm and Hail in California, January 17 to 22, 2010

January 17 to 22, 2010 · NWS STO · 14 events in 9 counties and zones

A series of Pacific storms moved across interior Northern California bringing heavy snow, strong winds, and dangerous travel conditions to the mountains. Storm totals in the northern Sierra Nevada mountains measured up to 5 feet above 7000 feet, with amounts of 2 to 3 feet near 5000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A series of Pacific storms moved across interior Northern California bringing heavy snow, strong winds, and dangerous travel conditions to the mountains. Storm totals in the northern Sierra Nevada mountains measured up to 5 feet above 7000 feet, with amounts of 2 to 3 feet near 5000 feet.

Strong winds, heavy rain, and thunderstorms impacted the Central Valley on the 19th and 20th. An all-time record low barometric pressure was set for Sacramento on the 21st. The lowest sea level pressure at Sacramento Executive Airport was 28.94 inches at 2:46 pm PST. This broke the previous record of 28.95 inches, set on January 27th at the old U.S. Weather Bureau Office in downtown Sacramento.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 17, 4:00 PM PST, 1 hour earlier.

Area forecast discussion, Jan 17, 4:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST SUN JAN 17 2010

.DISCUSSION (UPDATE)...
980 MB SURFACE LOW OFF THE OREGON COAST THIS AFTERNOON WITH COLD
FRONT MOVING ONTO THE NORTH COAST. 10MB GRADIENT IN PLACE RDD-MFR
AND WIND GUSTS OVER 35 MPH HAVE BEEN RECORDED AT RED BLUFF. WE
ISSUED A WIND ADVISORY FOR THE NORTHERN AND CENTRAL SAC VALLEY UNTIL
MIDNIGHT. COLDER AIR ALOFT WILL DESTABILIZE THE ATMOSPHERE AND CAUSE
WIDESPREAD RAIN ACROSS THE VALLEYS TONIGHT. EXPECT UP TO AN INCH OF
RAIN IN SACRAMENTO WITH 1.5 TO 2 INCHES IN THE REDDING AREA UP
TOWARD SHASTA DAM. THERE IS A LARGE MASS OF UNSTABLE AIR AND A
PRECIPITABLE WATER PLUME OVER 1.2 INCHES DRIVEN BY A 100KT KT MAX
READY TO MOVE INTO THE REGION OVERNIGHT. +SN HAS BEEN REPORTED IN
BLUE CANYON AND CHAIN AND SNOW TIRE REQUIREMENTS ARE IN PLACE OVER
I-80 AS EXPECTED. IN FACT...SNOW FELL DOWN TO 3000 FEET IN THE
FOOTHILLS FROM NEAR NEVADA CITY TO DOWNIEVILLE RECENTLY. SNOW LEVELS
WILL RISE BACK TO 4500 FEET OR SO OVERNIGHT. ALL WINTER STORM
PRODUCTS WERE EXTENDED UNTIL TUESDAY A.M. INTRODUCED THE THREAT OF
THUNDERSTORMS IN THE VALLEYS TOMORROW AFTERNOON AND EVENING AS THE
COLD POOL PASSES OVERHEAD WITH MODEST JET DYNAMICS. SG

.PREVIOUS DISCUSSION (ISSUED AT 10 AM SUNDAY)...
WARM AIR ADVECTION AHEAD OF VIGOROUS UPPER LOW PRESSURE SPREAD SOME
SHOWERS ACROSS THE REGION THIS MORNING. THE NORTHERN SAC VALLEY GOT
UP TO A HALF INCH AT SOME AUTOMATED SENSORS WHILE THE SACRAMENTO
AREA GOT BETWEEN ONE AND TWO-TENTHS INCH. THE EASTERN FOOTHILLS
PICKED UP OVER THREE-QUARTERS OF AN INCH...PRETTY IMPRESSIVE FROM
THIS INITIAL SLUG OF MOISTURE. SNOW SHOWERS DEVELOPED ALONG I-80 BUT
THEY HAVE BEEN LIGHT SO FAR. SNOW LEVELS...BEGINNING NEAR 4500 FEET
WITH THE WET-BULB EFFECT...WILL RISE TO 6000-6500 FEET PER THE CHICO
VERTICAL PROFILER. LASSEN PARK IS PROBABLY GETTING SOME GOOD SNOW
NOW AS WELL...CHAIN AND SNOW TIRE REQUIREMENTS ARE IN PLACE ALONG
HIGHWAY 36 AND 44 IN WESTERN PLUMAS COUNTY. THE UPPER LOW IS ABOUT
450 MILES WEST OF SAN FRANCISCO AND THE SURFACE LOW IS DEVELOPING
NICELY NEAR 41N/135W. THE COLD FRONT IS ALONG THE COAST...SATELLITE
SHOWS GOOD DIFFLUENCE ALOFT AS A 100KT JET STREAK WILL SHIFT OVER
NORCAL TONIGHT AND INCREASE PRECIPITATION ACROSS THE ENTIRE REGION.
TODAY IS LIKELY TO BE MORE SHOWERY UNTIL LATE AFTERNOON SO WILL MAKE
SOME MINOR UPDATES TO THE FORECAST PACKAGE. KDAX PROFILER SHOWS
25KTS OF WIND 1-2K OFF THE SURFACE AND EXPECT WINDS TO INCREASE
TODAY AS A 7MB GRADIENT IS IN PLACE KSAC-KMFR. A PRECIPITABLE WATER
PLUME 175% ABOVE NORMAL (1.1 INCHES) SHIFTS OVER THE REGION TONIGHT.
CONVECTION IS ALSO NOTED OFF THE CENTRAL CA COAST NEAR KMRY. HPC/RFC
ESTIMATES 2 TO 4 INCHES OF LIQUID WILL FALL IN THE MOUNTAINS BY 12Z
TUESDAY WITH 1 TO 2 INCHES IN THE VALLEYS. THE GFS HAS AN EXCELLENT
300MB-700MB CONVERGENCE/DIVERGENCE COUPLET IN PLACE 18Z
MON...ADDITIONALLY THE LOW LEVEL JET SHIFTS FROM WSW (EXCELLENT
OROGRAPHICS IN THE SIERRA TONIGHT) TO SOUTHERLY MONDAY AND INCREASES
TO 60KTS AS THE NEGATIVE TILT SHORTWAVE SWINGS THROUGH THE REGION
MONDAY. FORECAST APPEARS TO BE ON TRACK...AND WE WILL FURTHER
ANALYZE OUR WINTER STORM PRODUCTS WITH THE AFTERNOON PACKAGE. SG

.EXTENDED DISCUSSION (THURSDAY THROUGH SUNDAY)...
UNSETTLED WEATHER CONTINUES IN THE EXTENDED FORECAST. AFTER A GOOD
SOAKING ON WEDNESDAY...ANOTHER STORM WAVE ARRIVES THURSDAY BRINGING
ADDITIONAL RAIN AND SNOW. LIQUID PRECIPITATION TOTALS COULD RANGE A
QUARTER INCH TO INCH FOR THE VALLEY WITH AN INCH OR MORE ACROSS
HIGHER TERRAIN. PROBABILITY OF RAIN AND SNOW WILL DIMINISH A BIT
LATE FRIDAY AND SATURDAY AS WEAKER WAVES MOVE INLAND. NEXT DECENT
STORM COULD MOVE INTO THE WEST COAST SUNDAY OR MONDAY. SNOW LEVELS
WILL GENERALLY RANGE 3000-4000 FEET NORTH OF INTERSTATE 80 AND
3500-5000 FEET SOUTH OF THE INTERSTATE. AS THIS WEEK WILL BRING
SIGNIFICANT PRECIPITATION TOTALS PLUS WINDY CONDITIONS...RESIDENTS
ARE ADVISED TO BE CAUTIOUS ABOUT POSSIBLE MUDSLIDES AND DEBRIS FLOWS
COUPLED WITH DOWNED TREES AND BRANCHES WHICH COULD CAUSE POWER
OUTAGES.   JBB

&&

.AVIATION DISCUSSION...
FLUCTUATING CIGS/VSBYS FOR THE NEXT 24 HRS AS WIDESPREAD SHOWERS
BECOME MORE ISOLD TONIGHT BEFORE INCREASING AGAIN MON MORNING WITH
MVFR/IFR CONDS. POOREST CONDS DURING SHOWERS WITH CIGS BETWEEN
800-1200 FT AGL AND VSBYS AT 1-3 SM IN CENTRAL VALLEY. FOOTHILL AND
MTN CIGS RANGING SFC-500 FT AGL AND VSBYS 0-2 SM. SE 8-12 KTS THIS
AFTN IN VALLEY SOUTHWARD OF KMYV WHILE NORTHWARD OF KCIC AND CORNING
SSE 15-25 G25-35 KTS. WINDS STABILIZING TONIGHT THEN INCREASING
FURTHER LATE SUN MORN TO 20-25 G30-40 KTS. EXPECT STRONGER WINDS
OVER THE MTNS.   JMC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR BURNEY BASIN /
EASTERN SHASTA COUNTY-WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN
PLUMAS COUNTY/LASSEN PARK.

WIND ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR CENTRAL SACRAMENTO
VALLEY-NORTHERN SACRAMENTO VALLEY.

WINTER WEATHER ADVISORY UNTIL 4 AM PST TUESDAY FOR MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-SHASTA LAKE
AREA / NORTHERN SHASTA COUNTY.

&&
Hazardous weather outlook, Jan 17, 7:00 AM PST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN JAN 17 2010

CAZ013>019-063-064-066>069-181500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

PRECIPITATION WILL BECOME MORE WIDESPREAD AND HEAVIER THIS AFTERNOON
AND EVENING AND SOUTHERLY WINDS WILL INCREASE AS THE FIRST WET
SYSTEM MOVES INTO THE AREA.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A SERIES OF SYSTEMS WILL BRING SIGNIFICANT PRECIPITATION AND PERIODS
OF STRONG AND GUSTY WINDS TO THE AREA THROUGH THE WEEK. SEE
STATEMENTS BELOW FOR DETAILS.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

In the hours before

Special weather statement, Jan 17, 4:05 PM PST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
405 PM PST SUN JAN 17 2010

CAZ013>019-063-064-066>069-190015-
SHASTA LAKE AREA / NORTHERN SHASTA COUNTY-
BURNEY BASIN / EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
WESTERN PLUMAS COUNTY/LASSEN PARK-
WEST SLOPE NORTHERN SIERRA NEVADA-
405 PM PST SUN JAN 17 2010

...A VERY WET AND WINDY WEEK AHEAD FOR NORTHERN CALIFORNIA...

A VERY STRONG JET STREAM IS MAKING ITS WAY ACROSS THE PACIFIC AND
WILL RESULT IN WET AND WINDY WEATHER ACROSS NORTHERN CALIFORNIA.
PERIODS OF SIGNIFICANT PRECIPITATION ARE EXPECTED TO OCCUR INTO THE
BEGINNING OF NEXT WEEK.

WIDESPREAD PRECIPITATION IS EXPECTED TO BE HEAVY AT TIMES THIS
TONIGHT AND MONDAY WITH THIS FIRST SYSTEM. THIS STORM WILL BRING
SIGNIFICANT RAIN TO THE VALLEY AND HEAVY SNOW TO THE MOUNTAINS.
MODERATE TO STRONG SOUTHERLY WINDS WILL CONTINUE THIS EVENING AND
ON MONDAY.

ADDITIONAL STORMS WILL BRING MORE PRECIPITATION AND PERIODS OF
STRONG AND GUSTY WINDS THROUGH FRIDAY. THE STRONGEST STORM THIS
WEEK IS EXPECTED ON WEDNESDAY. CONSIDERABLE RAIN IN THE VALLEY
AND SNOW IN THE MOUNTAINS ALONG WITH STRONG AND GUSTY WINDS ARE
EXPECTED WITH THESE STORMS. SNOW LEVELS AROUND 3500 TO 5000 FEET
TONIGHT. SNOW LEVELS ARE EXPECTED TO LOWER LATER IN THE
WEEK...MAYBE EXTENDING INTO THE UPPER FOOTHILLS. RAINFALL TOTALS
BY NEXT SATURDAY COULD REACH 3 TO 6 INCHES IN THE VALLEY WITH 5 TO
10 INCHES OF RAIN FOR THE FOOTHILLS AND WESTERN SLOPES...WITH THE
HIGHER TOTALS EXPECTED FOR SOUTH TO SOUTHWEST FACING SLOPES.
FARTHER NORTH 10 TO 15 INCHES OF RAINFALL MAY FALL OVER SOUTH TO
SOUTHWEST FACING SLOPES AROUND THE FEATHER RIVER CANYON AND OVER
PORTIONS OF WESTERN SHASTA COUNTY. SIGNIFICANT SNOW IS LIKELY IN
THE MOUNTAINS WITH SEVERAL FEET OF SNOW AROUND THE 5000 FOOT
ELEVATION...AND 10 FEET OR MORE OVER THE HIGHER SIERRA NEVADA BY
NEXT SATURDAY. THE COMBINATION OF HEAVY SNOW AND VERY WINDY
CONDITIONS WILL IMPACT TRAVEL INTO THE HIGH COUNTRY.

BY THE MIDDLE OF NEXT WEEK EXPECT SMALL RIVERS AND STREAMS IN THE
FOOTHILLS TO HAVE SIGNIFICANT RISES WITH SWIFTLY MOVING WATER.
MINOR FLOODING CONCERNS MAY DEVELOP DURING THE MIDDLE TO LATTER
PART OF NEXT WEEK FOR SOME SMALL RIVERS AND CREEKS AS WELL AS FOR
LOW LYING AREAS.

THOSE WITH TRAVEL OR OUTDOOR PLANS TODAY INTO NEXT WEEK SHOULD
CONTINUE TO CHECK WEATHER.GOV/SACRAMENTO OR NOAA WEATHER RADIO FOR
THE LATEST WEATHER INFORMATION.

The radar

The Sacramento radar (KDAX), 30 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

10 winter storm, 3 high wind, 1 hail. Local standard time, as filed.

Winter Storm, Mt Shasta/Western Plumas County

When
January 17, 5:00 PM PST to January 19, 4:00 AM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
SNOTEL

Snow amounts up to a foot were reported above 5000 feet, with 10 inches of new snow measured at Mineral. The heavy snow and gusty winds resulted in hazardous travel.

Winter Storm, West Slope Northern Sierra Nevada

When
January 17, 8:00 PM PST to January 19, 12:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Public

Snow amounts up to 2 feet were reported at area ski resorts. The heavy snow and gusty winds resulted in hazardous travel.

Winter Storm, Mountains Southwest Shasta County to Northern Lake County

When
January 18, 6:00 PM PST to January 20, 4:00 PM PST
Where
Mountains Southwest Shasta County to Northern Lake County forecast zone
Reported by
Trained Spotter

Snow amounts up to 10 inches were reported. The heavy snow and gusty winds resulted in hazardous travel.

Winter Storm, Shasta Lake/North Shasta County

When
January 19, 6:00 AM PST to 11:00 PM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Five to eight inches of snow fell at the higher elevations including six inches at Shasta City and two inches in the foothills north of Redding.

Winter Storm, Burney Basin/Eastern Shasta County

When
January 19, 8:00 AM PST to 11:00 PM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

Five to ten inches of snow fell at the highest elevations including five inches in Burney. Strong winds to 40 mph resulted in periods of blowing snow and poor visibility on area roads.

Winter Storm, West Slope Northern Sierra Nevada

When
January 19, 12:00 PM PST to January 21, 8:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Public

Snow amounts of 1 to 3 feet were reported above 5000 feet at northern Sierra Nevada mountain ski resorts and SNOTEL sites. Fourteen inches was measured at Blue Canyon and 33 inches was measured at Soda Springs. A wind gust to 45 mph was reported at Blue Canyon. The heavy snow and gusty wind resulted in hazardous travel over mountain roads and passes.

Hail, Solano

When
January 19, 3:45 PM PST to 3:55 PM PST
Where
Solano County, 0.69 mi S of Vacaville Nut Tree
Measured
0.75 in hail
Property damage
$100,000
Reported by
Newspaper
Coordinates
38.360, -121.970

Penny sized hail covered the ground to 2 inches deep, resulting in numerous car accidents.

Winter Storm, Burney Basin/Eastern Shasta County

When
January 20, 6:00 AM PST to January 21, 4:00 AM PST
Where
Burney Basin/Eastern Shasta County forecast zone
Reported by
Mesonet

Up to another foot of snow fell across the area less than a day following the previous storm. Winds were not as strong but roadways warmed slightly between the storms and became icy before the latest layer of snow. This resulted in even more treacherous driving conditions.

Winter Storm, Shasta Lake/North Shasta County

When
January 20, 6:00 AM PST to January 21, 4:00 AM PST
Where
Shasta Lake/North Shasta County forecast zone
Reported by
Mesonet

Six to ten inches of new snow fell across the highest elevations less than a day following the previous storm. Winds were not as strong but roadways warmed slightly between the storms and became icy before the latest layer of snow... resulting in treacherous driving conditions.

High Wind, Northern San Joaquin Valley

When
January 20, 8:00 AM PST to 12:00 PM PST
Where
Northern San Joaquin Valley forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
ASOS

Wind gusts to 57 mph and sustained winds to 44 mph were measured at Stockton Airport. The wind knocked out power to 14000 customers in the area.

High Wind, Southern Sacramento Valley

When
January 20, 9:29 AM PST
Where
Southern Sacramento Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Wind gusts up to 60 mph were measured at Sacramento International Airport. Power was knocked out to 27000 customers in the Sacramento metropolitan area.

High Wind, Central Sacramento Valley

When
January 20, 10:35 AM PST
Where
Central Sacramento Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS

Wind gusts to 60 mph were measured at Oroville Airport.

Winter Storm, Mt Shasta/Western Plumas County

When
January 21, 10:00 AM PST to January 22, 12:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Park/Forest Service

Snow amounts of 7 to 10 inches were reported. The heavy snow and gusty winds resulted in hazardous travel.

Winter Storm, West Slope Northern Sierra Nevada

When
January 21, 12:00 PM PST to January 22, 12:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

Snowfall amounts up to a foot were reported above 5000 feet in the northern Sierra Nevada mountains from spotters and at area ski resorts. A spotter at Kirkwood measured 12 inches of new snow and 15 inches was measured at Soda Springs. The heavy snow and gusty winds resulted in hazardous travel over mountain roads and passes.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 210711, 212823, 212828, 246326, 246324, 210712, 212353, 246327, 246328, 212890, 212354, 212357, 212377, 212830.